Montana, 2008High Wind in Montana, December 29 to 30, 2008
December 29 to 30, 2008 · NWS BYZ · 5 events in 5 counties and zones
Strong pressure falls across Northern Montana resulted in strong pressure gradients across the Upper Yellowstone and Upper Stillwater Valleys. As a result, high winds occurred across portions of the Billings Forecast Area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong pressure falls across Northern Montana resulted in strong pressure gradients across the Upper Yellowstone and Upper Stillwater Valleys. As a result, high winds occurred across portions of the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 29, 3:30 PM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Dec 29, 3:30 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MST MON DEC 29 2008
.SHORT TERM...VALID FOR TUE AND WED...
MAJORITY OF MOISTURE AND BEST DYNAMICS SKIRTING THE NORTHERN
ZONES THIS AFTERNOON AND APPEAR TO STAY TO THE NORTH TONIGHT. AS
A RESULT HAVE DROPPED THE WINTER WEATHER ADVISORY FOR JUDITH GAP
AND HARLOWTON AND ALSO DROPPED THE WINTER STORM WARNING FOR THE
CRAZY MOUNTAINS. WILL KEEP THE WINTER STORM WARNING GOING FOR THE
BEARTOOTH MOUNTAINS AS IT CONTINUES TO SNOW UP THERE AND SNOTELS
AROUND COOKE CITY PICKING UPWARDS OF 6 INCHES OF SNOW ALREADY.
WINDS ALREADY GUSTING TO 60 MPH IN LIVINGSTON AND CALLS TO THE
NYE AREA SHOWING GUSTS TO 50 MPH. SO HAVE PUSHED UP THE START TO
TIME OF THE WARNING TO NOW. DO FEEL THE OTHER ZONES WILL SEE THE
STRONGER WINDS LATER THIS EVENING WITH THE FRONTAL PASSAGE.
WITH THE BETTER DYNAMICS FARTHER NORTH DID DROP OFF POPS QUITE A
BIT ACROSS MUCH OF THE AREA. DID KEEP SOME HIGHER POPS ACROSS THE
FAR NORTHERN ZONES TONIGHT ALONG WITH SOME LOW ACCUMULATIONS. DO
THINK THESE MAY BE A LITTLE OVERDONE BUT KEPT SOMETHING IN JUST
IN CASE. 60 KNOT 850 MB JET MOVES OVER THE AREA TONIGHT ENHANCING
THE STRONG WINDS IN THE WEST. THIS WILL ALSO PRODUCE STRONG WINDS
ACROSS THE PLAINS AND HAVE INCREASED THEM A BIT AND MAY EVEN BE A
LITTLE UNDERDONE. SOME OF THE HIGHER POINTS MAY SEE SOME WARNING
CRITERIA WINDS OVERNIGHT. WILL BE SOMETHING TO MONITOR.
STRONG WINDS CONTINUE ACROSS THE EAST INTO TUESDAY AS THE JET
CONTINUES TO PUSH EAST. MOST AREAS WILL BE DRY TUESDAY BUT DID
KEEP SOME HIGHER POPS IN THE BAKER AREA. SOME WEAK RIDGING BUILDS
IN FOR TUESDAY NIGHT LEAVING MOSTLY DRY CONDITIONS. THE MOUNTAINS
WILL CONTINUE TO SEE SOME SNOW HOWEVER.
ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN
MONTANA AND SOUTHERN CANADA ON WEDNESDAY NIGHT. THIS WILL SPREAD
SOME PRECIP ACROSS THE AREA. DOES LOOK LIKE A SOMEWHAT SIMILAR
SYSTEM AS TODAYS. DID RAISE POPS UP A LITTLE BIT BUT DID NOT GO
CRAZY. ANOTHER ROUND OF STRONG WINDS WILL BUILD IN WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT AS ANOTHER STRONG 850 MB JET MOVES
INTO THE AREA. DID BUMP UP WINDS AGAIN FOR THIS. SOLUM
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
NOT MUCH TO CHANGE ON THE GOING EXTENDED FORECAST PACKAGE.
SEVERAL SHORTWAVES TO IMPACT THE AREA THROUGH THE TIME
PERIOD...AND THUS NEED TO KEEP A MENTION OF POPS. MOST OF THE
WAVES WERE CAUGHT IN A ZONAL TO SLIGHTLY NORTHWEST FLOW...SO NOT
EXPECTED TO HAVE ABUNDANT MOISTURE. WAVES STRONG ENOUGH TO NEED A
POP MENTION. THE MOUNTAINS SHOULD GET A DECENT SHOT OF SNOW IN
THIS PATTERN...SO DID RAISE POPS INTO THE LIKELY CATEGORY THERE.
THE FIRST IS A SERIES OF WAVES WILL ROLL THROUGH THE AREA ON
THURSDAY. STRONGEST LIFT WITHIN THE TROUGH GOES OVER NORTHERN
MONTANA SO KEPT POPS LOW...WITH THE EXCEPTION OF THE MOUNTAINS.
THE NEXT WAVE MOVES THROUGH FRIDAY AND FRIDAY NIGHT. THIS TROUGH
IN THE PROCESS OF SPLITTING...SO KEPT POPS LOW OVER THE PLAINS
WITH THIS ONE TOO. NEXT WAVE COMES THROUGH SUNDAY. TEMPERATURES
LOOK TO BE SEASONAL THROUGH THE PERIOD AS NORTHWEST FLOW ALOFT
WILL NOT ALLOW A GREAT DEAL OF WARMING. HUMPHREY
&&
.AVIATION...
THE MOUNTAINS WILL RECEIVE A STEADY SHOT OF SNOW THIS EVENING.
CONDITIONS WILL BE VLIFR THERE WITH MOUNTAINS OBSCURED. A BAND OF
SNOW WILL DEVELOP OVER WESTERN LOCATIONS AND PUSH EAST THROUGH
THE EVENING INTO CENTRAL ZONES. THE SNOW WILL SPREAD INTO THE
EAST LATE THIS EVENING AND OVERNIGHT. CONDITIONS WILL FALL TO
MVFR IN SNOW SHOWERS WITH IFR CONDITIONS IN HEAVIEST SNOW SHOWERS
NORTH OF BILLINGS. STRONG WINDS WILL DEVELOP OVER THE WEST THIS
EVENING WITH SUSTAINED WINDS NEAR 50MPH AT KVLM. SUSTAINED WEST
TO NORTHWEST WINDS OF 30-35 MPH WILL MOVE INTO KBIL AND KMLS
TONIGHT. HUMPHREY
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 022/028 013/031 015/024 010/029 016/028 011/027 008/025
40/N 02/S 52/S 12/S 22/S 21/B 12/S
LVM 021/028 013/033 016/025 014/031 023/026 013/027 013/028
52/S 23/S 52/S 24/S 22/S 22/S 22/S
HDN 019/028 007/033 007/023 002/025 015/028 005/027 004/023
40/N 00/B 52/S 11/B 22/S 21/B 12/S
MLS 018/026 006/028 006/016 004/022 013/026 006/022 006/022
73/S 00/B 52/S 11/B 22/S 21/B 12/S
4BQ 019/028 006/033 008/025 005/024 013/027 006/027 005/023
40/N 00/B 53/S 11/B 22/S 21/B 12/S
BHK 016/023 003/026 012/015 003/017 014/023 003/019 002/019
86/S 00/B 53/S 21/B 22/S 21/B 12/S
SHR 019/029 006/035 010/023 006/029 016/029 007/027 005/025
42/S 00/B 53/S 11/B 22/S 21/B 12/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 12 PM
MST TUESDAY FOR ZONES 28-41-63.
HIGH WIND WARNING IN EFFECT UNTIL 12 PM MST TUESDAY FOR ZONES
65-66.
WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
ZONE 67.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 29, 3:34 PM MST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
334 PM MST MON DEC 29 2008
MTZ028>042-056>058-063>068-WYZ098-099-302245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
334 PM MST MON DEC 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
STRONG WINDS WILL DEVELOP ACROSS MUCH OF THE AREA THIS EVENING
AND WILL CONTINUE OVERNIGHT. THE STRONGEST WINDS WILL BE ALONG
THE EASTERN SLOPES OF THE MOUNTAINS AFFECTING LIVINGSTON AND THE
NYE AREA. WIND GUSTS TO 75 MPH WILL BE LIKELY IN THESE AREAS.
VERY STRONG WINDS ARE ALSO EXPECTED FROM EAST OF LIVINGSTON TO
BIG TIMBER AND NORTH TO HARLOWTON WHERE GUSTS TO 60 MPH WILL BE
LIKELY. GUSTY WINDS WILL ALSO DEVELOP ACROSS THE LOWER ELEVATIONS
OVERNIGHT WHERE GUSTS UP TO 50 MPH WILL BE POSSIBLE.
SNOW WILL ALSO CONTINUE OVER THE BEARTOOTH AND ABSAROKA MOUNTAINS
TONIGHT WHERE AN ADDITIONAL 3 TO 5 INCHES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WINDS WILL CONTINUE ALONG THE FRONT RANGE THROUGH TUESDAY
MORNING ALONG WITH GUSTY WINDS ACROSS THE LOWER ELEVATIONS.
A VERY ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEK AS A
SERIES OF UPPER LEVEL DISTURBANCES MOVE IN FROM THE PACIFIC.
STRONG WINDS WILL ONCE AGAIN BE POSSIBLE ACROSS MUCH OF THE AREA
WEDNESDAY INTO THURSDAY. THE STRONGEST WINDS WILL BE ALONG THE
EASTERN SLOPES OF THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Musselshell
- When
- December 29, 7:48 PM MST to 11:00 PM MST
- Where
- Musselshell forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
A wind gust of 58 mph was reported at the Bull Mountain RAWS.
High Wind, Yellowstone
- When
- December 29, 8:11 PM MST to 11:00 PM MST
- Where
- Yellowstone forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
A wind gust of 61 mph was reported at the Billings Airport.
High Wind, Southern Wheatland
- When
- December 30, 1:55 AM MST to 1:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
Sustained winds of 40 mph were reported in Harlowton.
High Wind, Southern Rosebud
- When
- December 30, 5:01 AM MST to 9:00 AM MST
- Where
- Southern Rosebud forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
A wind gust of 62 mph was reported at the Badger Peak RAWS station.
High Wind, Northern Sweet Grass
- When
- December 30, 11:00 AM MST to 1:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 40 mph were reported at the Reed Point and Big Timber DOT sites.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, December 29 to 30, 2008$7.0 million · 96 kt wind · 3 events
- Avalanche in Wyoming, December 29, 20085 injured · $15,000 · 1 event
- Heavy Snow in North Dakota, December 29 to 30, 200823 events
- Heavy Snow in Washington, December 29, 20082 injured · 3 events
- Winter Storm in Montana, December 29 to 30, 200812 events
- Avalanche in Colorado, December 29, 20081 injured · 1 event
- Heavy Snow in Minnesota, December 29 to 30, 20088 events
- High Wind in Wyoming, December 29 to 30, 200883 kt wind · 7 events
- Heavy Snow in North Dakota, December 29 to 30, 20086 events
- Winter Storm and Heavy Snow in Montana, December 29, 20085 events
- Winter Weather in Michigan, December 29 to 30, 20085 events
- Flooding in Oregon, December 29 to 31, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142578, 142670, 142576, 142671, 142577.